Alert archive / Kansas / Wind Advisories in 2011

Wind Advisory 30, NWS Wichita, KS

December 1, 20114 counties in Kansas

NWS Wichita, KS issued this wind advisory at Dec 1, 2011, 9:51 AM CST for 4 counties in Kansas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2011, 9:51 AM CST (15:51 UTC)
Expired
Dec 1, 2011, 3:43 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WWUS73 KICT 011551
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
951 AM CST THU DEC 1 2011


KSZ032-033-047-048-012200-
/O.NEW.KICT.WI.Y.0030.111201T1551Z-111201T2200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH
951 AM CST THU DEC 1 2011

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. 

* TIMING...STRONG NORTHERLY WINDS WILL AFFECT CENTRAL KANSAS
  THROUGH MID TO LATE AFTERNOON.

* WINDS...SUSTAINED AT 30 TO 35 MPH WITH GUSTS UP TO 40 MPH ARE
  LIKELY. 

* IMPACTS...HIGH PROFILE VEHICLES ON EAST TO WEST ORIENTED ROADS
  MAY BE AFFECTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

LAUGEMAN
1 follow-up statement
065 
WWUS73 KICT 012143
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CST THU DEC 1 2011

KSZ032-033-047-048-012245-
/O.CAN.KICT.WI.Y.0030.000000T0000Z-111201T2200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH
343 PM CST THU DEC 1 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 1, 5:41 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Dec 1, 5:41 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
541 AM CST THU DEC 1 2011

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

COLD FRONT WHICH IS ALREADY THROUGH KRSL...WILL TRACK SOUTHEAST
DURING THE DAY WITH NAM TIMING LOOKING REASONABLE. THIS WOULD PUT
FRONT INTO KCNU AROUND 2200 UTC. CLOUDS ARE EXPECTED TO BE ON THE
INCREASE WITH BAND OF MVFR CEILINGS DEVELOPING LATE THIS
AFTERNOON/EVENING AND WILL LIKELY AFFECT MOST SITES TONIGHT. HIGH
PRESSURE BUILDING INTO THE AREA LATE...WILL RESULT IN SLOWLY
DIMINISHING WINDS. LACK OF SIGNIFICANT MOISTURE WILL PRECLUDE
MENTIONING ANY PRECIPITATION. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 328 AM CST THU DEC 1 2011/

DISCUSSION...

MAIN FORECAST CONCERN IS THE SYSTEM FOR FRIDAY NIGHT - SATURDAY NIGHT.
CHALLENGES CONTINUE WITH THE PRECIPITATION TYPE AS THE SYSTEM
EVOLVES.

SYNOPSIS:
THE CENTRAL CONUS SITS BETWEEN TWO STRONG DISTURBANCES.  ONE IS
ALONG THE EASTERN SEABOARD AND IS EXITING THE CONUS...INTO THE
ATLANTIC.  THE OTHER DISTURBANCE IS THE ONE TO WATCH FOR THE CENTRAL
PLAINS.  IT IS CURRENTLY SITTING OVER SOUTHERN CALIFORNIA AND
ARIZONA.  THIS WILL BE THE WEATHER MAKER FOR THIS WEEKEND.  CLOSER
TO HOME...A SURFACE LOW HAS DEVELOPED OVER THE OKLAHOMA PANHANDLE.
THE COLD FRONT ASSOCIATED WITH THIS LOW IS SLOWLY MAKING ITS WAY
SOUTHEAST ACROSS THE STATE.

TODAY - FRIDAY:
THE FRONT WILL CONTINUE ITS SOUTHWARD MOVEMENT ACROSS THE STATE
TODAY. IT IS MOVING A LITTLE QUICKER THAN INITIALLY EXPECTED...AND
HAVE SPED IT UP SOME IN THE FORECAST.  THE WIND SHIFT WILL PRECEDE THE
COLDER AIR AND STRONGEST WINDS.  HOWEVER...BY THIS AFTERNOON THE
GRADIENT WILL TIGHTEN BEHIND THE FRONT...WITH NEAR 30 MPH
WINDS...WHICH IS NEAR WIND ADVISORY CRITERIA.  HOWEVER...BECAUSE THE
FORECAST IS JUST TOUCHING THE MINIMUM VALUE...HAVE DECIDED TO HOLD
OFF ON ONE FOR NOW...BUT IT WILL NEED TO BE WATCHED.  AS ADVERTISED
IN PREVIOUS FORECASTS...THERE WILL BE A NON-DIURNAL TEMPERATURE
CURVE TODAY...WITH THE MAXIMUM TEMPERATURES REACHING THEIR PEAK
EARLIER IN THE DAY AND COOLING AS THE FRONT PASSES.  STILL FEEL THAT
COOL MID-UPPER 30S IS ALL THAT CENTRAL KS WILL SEE WITH THE CLOUD
COVER AND COLD AIR ADVECTION.

HIGH PRESSURE WILL MOVE OVERHEAD FRIDAY IN THE WAKE OF THE SURFACE
TROUGH...WHICH WILL ALLOW TEMPERATURES FRIDAY MORNING TO BE VERY
COLD.  THE LATEST NAM CONTINUES TO BE MORE BULLISH ON SPREADING THE
PRECIPITATION NORTHWARD FRIDAY AFTERNOON.  THE ECMWF AND GFS ARE
ALSO INDICATING A MORE NORTHERLY PUSH OF THE PRECIP...BUT FEEL
SOUTHERN KANSAS HAS THE BEST CHANCES AND HAVE INCLUDED SOME RAIN
SHOWERS FOR FRIDAY AFTERNOON.

FRIDAY NIGHT - SATURDAY NIGHT:
THIS PERIOD CONTINUES TO BE THE TRICKIEST WITH THE TIMING OF THE
NEXT SYSTEM.  ALL OF THE GUIDANCE HAS CONTINUED TO BE STEADY ON THE
MAIN EVOLUTION OF THE SYSTEM...BEGINNING LATE FRIDAY NIGHT...LASTING
THROUGH SATURDAY AND EXITING THE AREA SATURDAY NIGHT.  THE VARIOUS
GUIDANCE ALSO IS VERY SIMILAR AT MULTIPLE POINTS EARLY IN THE
SYSTEM...REGARDING THE WARMTH OF THE VERTICAL THERMAL PROFILE. THE
DIFFERENCES COME WITH HOW QUICKLY THE FRONT MOVES THROUGH WITH THE
COLD ARCTIC AIR.  THE VARIOUS GUIDANCE CONTINUES TO HOLD ITS
GROUND.  THE 00Z/01ST ECMWF AND GEM REMAINS WARMER LONGER WITH THE
LATER PASSAGE OF THE FRONT WHILE THE 00Z/01ST GFS AND NAM ARE MORE
PROGRESSIVE.  HAVE CONTINUED TO ERR ON THE SIDE OF THE ECMWF WITH
THE WARMER SOLUTION...BUT DID BIAS A LITTLE ON THE COOL SIDE OF IT
TO ACCOUNT FOR THE COOLER SOLUTIONS.

THIS THEN KEEPS RAIN THE MAIN PRECIP TYPE ACROSS ALL BUT CENTRAL
KANSAS WHERE FREEZING RAIN IS POSSIBLE EARLY SATURDAY MORNING.  THEN
AS THE SYSTEM EVOLVES...EARLY ON SATURDAY RAIN WILL COVER THE
REGION...AND THEN TRANSITION TO SNOW AS THE FRONT MOVES THROUGH FROM
WEST TO EAST.  A WINTRY MIX WILL BE POSSIBLE BETWEEN THE RAIN AND
SNOW AS THE SYSTEM EVOLVES THROUGH THE REGION.  SNOW WILL BE THE
PRIMARY PRECIP TYPE SATURDAY NIGHT...AS THE SYSTEM EXITS.  THE
GUIDANCE CONTINUES TO PUSH THE SYSTEM OUT OF KANSAS BY 06Z/SUNDAY.
THUS ANY REMAINING PRECIP WILL BE LIGHT.

SNOW ACCUMULATIONS ARE NOT EXPECTED TO BE OVERLY HIGH...POSSIBLY A
COUPLE INCHES IN CENTRAL KANSAS WHERE SNOW WILL BE POSSIBLE FOR A
LONGER PERIOD.  AM NOT EXPECTING MUCH IF ANY ACCUMULATION OF
FREEZING RAIN...BUT IT AND THE SNOW WILL BE ENOUGH TO CAUSE SOME
TRAVEL HEADACHES AND DRIVERS SHOULD BE CAUTIOUS.

SUNDAY - WEDNESDAY:
BEHIND THE SYSTEM...COLD ARCTIC AIR WILL TAKE HOLD OF THE REGION.
TEMPERATURES THROUGH THIS PERIOD WILL BE WELL BELOW NORMAL.  MAXIMUM
TEMPERATURES ON SUNDAY AND MONDAY WILL STRUGGLE TO REACH ABOVE
FREEZING IN CENTRAL KANSAS WITH THE REMAINDER OF THE AREA STAYING IN
THE MID 30S.  TEMPS WILL WARM SLIGHTLY...BUT EVER SO...IN TO THE MID
TO UPPER 30S AND LOW 40S FOR TUESDAY AND WEDNESDAY.  WITH THE
COOL...DRY ARCTIC AIR ACROSS THE REGION...THE FORECAST SHOULD REMAIN
DRY.

BILLINGS

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MVFR CIGS ARE EXPECTED ACROSS CENTRAL KANSAS BEHIND A COLD FRONTAL
PASSAGE ON THURSDAY MORNING. STRATOCU CIGS ARE EXPECTED ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS LATER IN THE DAY ON THURSDAY
THOUGH EXPECTED TO REMAIN AT LOW END OF THE VFR CATEGORY. GUSTY
NORTH WINDS CAN BE EXPECTED A FEW HOUR AFTER THE FRONTAL PASSAGE
AND CONTINUE INTO THE EVENING HOURS.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    46  27  36  35 /   0  10  20  80
HUTCHINSON      41  24  35  33 /   0  10  10  80
NEWTON          44  25  36  34 /   0  10  10  80
ELDORADO        49  27  37  35 /   0  10  20  80
WINFIELD-KWLD   52  29  37  37 /   0  10  20  80
RUSSELL         37  16  35  30 /  10  10  10  80
GREAT BEND      38  17  35  31 /  10  10  10  80
SALINA          40  22  36  32 /  10  10  10  90
MCPHERSON       41  23  35  33 /   0  10  10  90
COFFEYVILLE     57  31  43  41 /   0  10  20  50
CHANUTE         55  28  41  39 /   0  10  10  60
IOLA            54  28  40  38 /   0  10  10  60
PARSONS-KPPF    55  29  42  40 /   0  10  20  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 1, 4:41 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
441 AM CST THU DEC 1 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
441 AM CST THU DEC 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHERLY WINDS WILL MOVE IN BEHIND THE COLD FRONT THIS
AFTERNOON. WIND SPEEDS WILL APPROACH 25-30 MPH WITH GUSTS OVER 30
MPH POSSIBLE. TAKE CARE WHEN DRIVING ON EAST-WEST ORIENTED
ROADWAYS.

FLURRIES WILL BE POSSIBLE BRIEFLY ACROSS CENTRAL KANSAS LATE THIS
AFTERNOON...NO ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT WEATHER SYSTEM WILL ENTER THE REGION FRIDAY WITH PRECIPITATION
BEGINNING TO SPREAD ACROSS THE REGION FRIDAY AFTERNOON AND
EVENING. PRECIPITATION WILL BEGIN AS RAIN OVER SOUTHERN KANSAS
FRIDAY AFTERNOON.

FRIDAY NIGHT...PRECIPITATION WILL CONTINUE TO SPREAD
NORTHWARD...FALLING MAINLY AS RAIN WITH SOME FREEZING RAIN/RAIN
POSSIBLE OVER CENTRAL KANSAS. TEMPERATURES WILL WARM DURING THE
DAY SATURDAY AHEAD OF THE NEXT COLD FRONT AND PRECIPITATION WILL
BE MAINLY RAIN ACROSS THE AREA WITH SOME WINTRY MIX OVER CENTRAL
KANSAS POSSIBLE. AS THE COLD FRONT MOVES IN RAIN/WINTRY MIX WILL
TRANSITION TO SNOW FROM WEST TO EAST IMPACTING SOUTHEASTERN KANSAS
LATE SATURDAY NIGHT.

SNOW FALL ACCUMULATIONS ARE POSSIBLE OVER CENTRAL KANSAS...THE
CURRENT ESTIMATE IS 2-3 INCHES OVER RUSSELL AND NORTHERN LINCOLN
COUNTIES. LITTLE SNOW ACCUMULATION IS EXPECTED SOUTH OF A SALINA
TO GREAT BEND LINE AT THIS TIME. THE SNOW IN CONJUNCTION WITH FREEZING
RAIN COULD CAUSE SOME DIFFICULTIES FOR TRAVELERS. THERE IS STILL
SOME UNCERTAINTY REGARDING THIS FORECAST AND SNOW
ACCUMULATIONS...PLEASE CONTINUE TO WATCH FUTURE FORECASTS AS THE
SYSTEM NEARS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 4:02 PM CSTWinter Weather AdvisoryICTBarton, Ellsworth, Lincoln, Russell35 hr

Nearby

Wind Advisories in Kansas, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.